Tainted <"http://www.yourlawyer.com/topics/overview/heparin">heparin might still be in circulation, the Food & Drug Administration (FDA) has warned after finding the recalled drug in medical facilities in one state.Â The agency is also warning that medical devices made with tainted heparin may pose a danger to patients as well.
In January, Baxter International began recalling heparin injections in the US after some patients experienced extreme – and in some cases fatal – allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products. In March, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparinâ€™s blood-clotting properties. That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories LLC. Â
Tainted heparin injections have been linked to more than 80 deaths and hundreds of adverse reactions in the U.S.Â There have been similar recalls by other manufacturers of Chinese-sourced heparin in Denmark, Italy, France Germany and Japan. In total, the FDA said tainted heparin has been identified in a 12 countries. In the US, other heparin suppliers have issued precautionary recalls, and some medical devices makers have also recalled heparin-coated products.
Last week, the FDA said that medical devices made with heparin had been implicated in 11 additional deaths, and 86 adverse reactions.Â Most of the cases involved heparin used to clean intravenous lines.Â The heparin associated with two of the 11 deaths wasnâ€™t contaminated and the FDA is unable to conclusively say how many of the deaths and side effects involved the tainted heparin.Â The FDA also did not identify which companiesâ€™ products were associated with the adverse reactions and deaths.
The FDAÂ has advised health professionals and facilities to review and examine all drug/device storage areas â€” including emergency kits, dialysis units and automated drug storage cabinets â€” to ensure that all of the recalled heparin products have been removed and are no longer available for patient use.